Hail, Duplin
- When
- July 5, 3:40 PM EST
- Where
- Duplin County, 1.7 mi E of Warsaw
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.000, -78.050
Hail reported at the intersection of Penny Branch and Blackmore Roads.
A moist and unstable atmosphere in combination with an inland trough and sea-breeze front provided the ingredients for isolated strong to severe thunderstorms, which produced strong damaging winds, large hail, and flooding rains across the parts of the coastal plains of eastern North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A moist and unstable atmosphere in combination with an inland trough and sea-breeze front provided the ingredients for isolated strong to severe thunderstorms, which produced strong damaging winds, large hail, and flooding rains across the parts of the coastal plains of eastern North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 5, 3:35 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 435 PM EDT SAT JUL 5 2008 .SYNOPSIS... A STATIONARY FRONT WILL REMAIN WELL TO THE NORTH AND WEST THIS THROUGH SUNDAY...THEN DISSIPATE EARLY NEXT WEEK. AN UPPER LEVLE TROUGH OF LOW PRESSURE WILL REMAIN OVER THE SOUTHEAST U.S. THROUGH EARLY NEXT WEEK WITH SEVERAL DISTURBANCES MOVING THROUGH THE FLOW. THIS TROUGH WILL LIFT OUT TUESDAY WITH THE FLOW BECOMING MORE ZONAL. HIGH PRESSURE OFF THE SOUTHEAST COAST WILL PROVIDE MOISTURE FOR SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... SEA BREEZE AND OUTFLOW FROM EARLIER CONVECTION HAVE STABILIZED MOST OF CWA LATE THIS AFTN. EXPECT THIS TO BE SHORT-LIVED HOWEVER WITH WDSPRD UPSTREAM ACTIVITY SPREADING NE DURING EARLY EVENING. WENT WITH LIKELY POPS FOR INLAND SECTIONS...MAINLY W OF HWY 17...DURING EVENING WITH CHC POPS FOR COAST. SCT ACTIVITY EXPECTED TO CONTINUE OVERNIGHT GIVEN MOIST AND UNSTABLE CONDITIONS AND WENT WITH 50 POP ALL ZONES. A FEW WET MICROBURSTS PSBL DURING LATE AFTN AND EARLY EVENING PER MORNING AFD. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... MODELS IN GOOD AGREEMENT IN UPR TROF DIGGING INTO SE SUN...THEN GRADUALLY LIFTING OUT BY LATE TUE. THIS WILL COMBINE WITH MOIST AND UNSTABLE ATMOS TO PRODUCE SCATTERED TO BROKEN CONVECTIVE COVERAGE JUST ABOUT ANY TIME...AND WENT WITH 50 TO 60 POPS MOST OF PERIOD. ISOLATED WET DOWNBURSTS WILL BE A THREAT PER SPC OUTLOOKS. LEANED TO MOSTLY CLOUDY FOR SKY CONDITION WITH ABUNDANT CONVECTIVE DEBRIS EXPECTED. MOS BLEND FOR TEMPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... RIDGE WILL WEAKEN BEGINNING THE PERIOD...AND MODELS SHOW SFC TROUGH STRENGTHENING WED/THUR...WHICH WILL HELP TO TRIGGER BETTER SHOWER/TSTORM CHANCES. OVERALL CAN EXPECT TYPICAL SUMMERTIME WX...GENERALLY DIURNAL CONVECTION THROUGH THE PERIOD. HIGHS GENERALLY IN THE LOW 90S/UPPER 80S...AND OVERNIGHT LOWS IN THE LOW 70S. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... AN UNSETTLED PERIOD WILL CONTINUE OVER THE TERMINALS THE NEXT SEVERAL DAYS AS AN INCREASINGLY MOIST AND UNSTABLE AIRMASS COMBINE WITH UPPER LEVEL SUPPORT RESULTING IN SCT SHRA/TS ACROSS THE AREA. MUCH OF THE TIME VFR CONDITIONS WILL PREVAIL EXCEPT WHEN SHRA/TS ARE PRESENT. WIND SPEEDS WILL GENERALLY BE SW AROUND 10 TO 15 KT DURING THE DAY WITH LIGHTER SPEEDS AT NIGHT AND A SLIGHT DIURNAL BACKING OF THE WINDS DURING THE AFTERNOON HOURS. A SOMEWHAT DRIER AIRMASS AND LESS FAVORABLE FORCING WILL LEAD TO LESS COVERAGE AND MAINLY DIURNAL CONVECTION ON TUESDAY AND WEDNESDAY. && .MARINE... CURRENTLY SEEING SW WINDS 10 TO 20 KT OVER AREA WATERS (HIGHEST CENTRAL) WITH SEAS MAINLY 3 FT AREAWIDE. MODERATE SW FLOW TO CONTINUE OVER THE AREA THROUGH THE FORECAST PERIOD WITH BERMUDA RIDGE OFFSHORE AND WEAK TROUGHING OVER INLAND AREAS. MAINLY LOOKING AT 15 TO 20 KT DURING THE AFTERNOON AND EVENING HOURS WITH A DECREASE IN WIND SPEEDS TO THE 10 TO 15 KT RANGE OVERNIGHT INTO THE EARLY MORNING HOURS WITH LOSS OF DIFFERENTIAL HEATING. WAVEWATCH IS STILL INDICATING A PERIOD OF HIGHER SEAS (4 TO 6 FT) OCCURRING LATE SUN INTO EARLY MON FOR CENTRAL AND SOUTHERN WATERS. IT IS INTERESTING TO NOTE HOWEVER THAT WAVEWATCH HAS BEEN A FOOT OVERDONE THE WHOLE DAY TODAY AS IT FORECAST 4 FT SEAS FOR THE CENTRAL AND SOUTHERN WATERS BUT ONLY 3 FT SEAS HAVE BEEN OCCURRING. DECIDED TO CAP SEAS AT 5 FT LATE SUN INTO EARLY MON AND LET LATER SHIFTS EVALUATE TRENDS/MODEL PERFORMANCE OVERNIGHT TO DETERMINE IF A SHORT PERIOD OF ADVISORY CONDITIONS IS WARRANTED DURING THE LATE SUN INTO EARLY MON TIME FRAME. WW3 GUIDANCE CONTINUES TO INDICATE E/SE SWELL OVERSPREADING THE AREA BY TUE/JUL 08 AND CONTINUING THROUGH NEXT WEEKEND AS TS BERTHA CONTINUES TRACKING W/NW TOWARDS THE WESTERN ATLANTIC. SIGNIFICANT UNCERTAINTY/MODEL SPREAD EXISTS AT THIS TIME WITH REGARDS TO THE TRACK BERTHA WILL TAKE DURING THE BEGINNING OF NEXT WEEK. DESPITE TRACK UNCERTAINTY THERE IS REASONABLE CONFIDENCE THAT THE FORECAST LONG PERIOD SWELL (2-3 FT/14-15 SEC) WILL BEGIN TO REACH THE NC COASTAL WATERS BY MID WEEK WHICH WOULD RESULT IN A PROLONGED PERIOD OF HIGHER RIP CURRENT THREAT ALONG AREA BEACHES. RIP CURRENTS...LOW THREAT ALL BEACHES FOR SUN. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JBM NEAR TERM...JBM SHORT TERM...JBM LONG TERM...CLQ AVIATION...JW MARINE...JW
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 244 AM EDT SAT JUL 5 2008 NCZ029-044>047-079>081-090>095-098-103-104-061000- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 244 AM EDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1218 PM EDT SAT JUL 5 2008 NCZ098-051700- ONSLOW- 1218 PM EDT SAT JUL 5 2008 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 100 PM EDT... AT 1218 PM EDT...THERE WERE STRONG THUNDERSTORMS 16 MILES SOUTHWEST OF NEW RIVER AIR STATION...OR ABOUT 13 MILES NORTHWEST OF NORTH TOPSAIL BEACH...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAWS RUN AT 1245 PM EDT...VERONA AT 1255 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMP LEJEUNE MAIN GATE...CATHERINE LAKE...DIXON AND FOLKSTONE. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1252 PM EDT SAT JUL 5 2008 NCZ094-095-051730- PAMLICO-CARTERET- 1252 PM EDT SAT JUL 5 2008 ...STRONG THUNDERSTORMS WILL AFFECT CARTERET AND PAMLICO COUNTIES UNTIL 130 PM EDT... AT 1252 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER SOUTH CENTRAL PAMLICO COUNTY...OR ABOUT 7 MILES NORTHEAST OF HAVELOCK...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JANEIRO AT 105 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ORIENTAL...MERRIMON...MERRITT AND PAMLICO. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 206 PM EDT SAT JUL 5 2008 NCZ044-091-093-051900- LENOIR-PITT-CRAVEN- 206 PM EDT SAT JUL 5 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PITT AND LENOIR COUNTIES UNTIL 300 PM EDT... AT 206 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHWESTERN CRAVEN COUNTY...OR ABOUT 12 MILES EAST OF KINSTON...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR QUINERLY AT 220 PM EDT...RIVERSIDE...AND...JOHNSONS MILLS AT 225 PM EDT...HONOLULU AT 230 PM EDT...CALICO AT 235 PM EDT...SHELMERDINE AT 240 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GRIFTON...VANCEBORO... DOVER...FORT BARNWELL AND JASPER. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The Raleigh/Durham radar (KRAX), 84 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail reported at the intersection of Penny Branch and Blackmore Roads.
Tree reported down on Revelle Road.
Flooding and a lightning strike resulted in damage to a waste water treatment plant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111167, 111168, 111163.